Do you ever feel like you have a three-alarm fire burning in your chest? You are probably not alone. As many as 60 million Americans suffer from heartburn each month; many of them suffer from digestive problems.
Fortunately, the burn usually does not have anything to do with your heart. The burning sensation comes from your esophagus, the tube that carries food from your mouth to your stomach. Your stomach secretes a strong acid that is necessary for digestion. A special lining protects your stomach from the effects of this acid, but it does not protect your esophagus. When stomach acid backs up into your esophagus, it becomes very irritated and burns.
Although heartburn is common and rarely life-threatening, it can occasionally warn of a more serious disorder.
GERD, heart attack, and even cancer have been associated with heartburn or its symptoms. Yet the more you know about the link between heartburn and these other conditions, the better off you will be.
Get the word on GERD
Heartburn is the most known sign of the condition called gastroesophageal reflux disease (GERD). Your esophagus is supposed to be protected from acid splash-back by a valve called the lower esophageal sphincter (LES). Because that valve relaxes too much or does not work properly in many folks with GERD, the poor esophagus does not get much protection – which may explain the frequent heartburn.
While GERD is not a life-threatening condition, it is unpleasant and can sometimes cause digestive complications. GERD can cause bleeding and ulcers in your esophagus, also known as Barrett’s esophagus which is a precancerous condition, and even raise your risk of esophageal cancer. Experts recommend you get checked for GERD right away if you have these symptoms: heartburn more than twice a week, frequent coughing, difficulty swallowing or pain with swallowing, bleeding (i.e., vomiting blood, black stools, or iron-deficiency anemia), and a bad aftertaste in your mouth.
Know the clues to a heart attack
Heartburn can sometimes feel like a heart attack, but, in most cases, if you are having a heart attack, you will also have other symptoms. Check for these symptoms before you call 911: pain that spreads to your shoulders, arms, neck, or jaw; light-headedness, weakness, or fainting; sweating; nausea and shortness of breath; and severe abdominal or chest pain.
If you think you may be having a heart attack, get help immediately. You should also call for emergency help if your heartburn becomes severe and is accompanied by one or more of the symptoms listed above.
Anaphylaxis or allergic shock is a severe allergic response to medications and many other allergy-causing substances. It is usually caused by eating or being injected by something that usually causes allergic reactions. The allergic response to neutralize or get rid of the material results in a life-threatening overreaction. Often, they are caused by medications that are either taken orally or being injected. Insect stings and bites, chemicals, and particular food are also causes of allergic shock.
Within seconds or a few minutes after exposure to the allergy-causing substance, a person may display the following signs and symptoms: sneezing, tingling or numbness around the mouth, itching on random parts of the body, watery eyes, tightness in the chest, difficult breathing, swelling of the throat, and pounding heart. The patient may even lose his consciousness and faint. In some cases, not all symptoms occur. If most of the signs are present, however, it is best to seek immediate help.
An allergic shock attack requires first aid. If a friend or family member stops breathing due to anaphylaxis, here are the things you need to do:
- Shout for help. Do not leave the victim alone.
- Begin mouth-to-mouth breathing immediately.
- If you feel that he still has no heartbeat, give external cardiac massage.
- Have somebody call an ambulance or medicinal help. Do not stop CPR until help arrives.
To prevent further complications and recurrence, here are the things you need to do:
- Tell the patient’s doctor how serious his condition is. Before accepting any medication, ask the doctor what it does.
- Keep an anaphylaxis kit in the house and make sure that it is accessible to the patient. Be sure that you and other family members know how to use it.
- Have the patient wear a Medic-Alert bracelet or pendant that warns people that he is allergic to a particular substance and can be attacked anytime.
- For an effective treatment, inject adrenalin to the patient immediately in case of attack.
If not cured properly and promptly, anaphylaxis may cause more severe shock, cardiac arrest, and even death. However, with prompt treatment, a full recovery is possible.